Delaying Treatment No More - Pegasys, here I come. - MPN Voice

MPN Voice
5,843 members7,987 posts

Delaying Treatment No More - Pegasys, here I come.

annem22
annem22

It's been a little over 2 weeks since my first MPN doctor prescribed me with Pegasys which I decided to put off. I was debating for a while and speaking with another MPN specialist, I am going to start my peg interferon treatment this week. My platelets have increased from the 800s to now 960. I had some questions regarding the most recent blood work that I had done. Was wondering if anyone had any take on what could be causing some of these results to be out of the normal range.

- Ferretin went from 7 to a 4.6 from Aug. to Sep. respectively.

- LD results at 288. (previously 184, 185, 213)

- Aspartate Aminotrans = 76

- MCH = 26.7

- MCV = 80.1

- Iron = 36 ug/dL

- Iron Saturation = 9.3%

- Basophil Asbolute # = 0.10

My doctor said I was not anemic and that's all I have to go off of. I don't know if these are all values that just point to my ET diagnosis after having had a stroke in January and the increase of platelets.

Nervous about how I will react to the low dose of peg this coming week.

Appreciate your input!

Anne

16 Replies
oldestnewest

Anne

I started Peg at 45 mcg last March. Been great drug. To minimise risk of side effects start low and build up. I’m 90 mcg now.

Ropeg is the latest version of Peg, still a year or two away. Ropeg every two weeks

Here's a recently published article that sounds especially promising:

nature.com/articles/s41408-...

Quote from that article:

"This is to our knowledge the first evidence suggesting that a sustained decrease in the circulating JAK2V617F allele burden could reflect a diminution of the proportion of malignant progenitors in the bone marrow. In that perspective, such results suggest that achievement of deep molecular response in PV could result in the exhaustion of MPN progenitors and open the way for safe cytoreductive treatment discontinuation as currently proposed in CML patients achieving deep molecular response."

Been on pegasys for 5mths now started on 90mcg but now on 45mcg weekly with no side effects, wonder drug for me, blood counts all normal. Good luck.

annem22
annem22 in reply to Jen76

Thats great to hear. Thank you!

Poppy6060
Poppy6060 in reply to annem22

Hi I started Pegasys one year ago for PV and feel much better for it I did get flu like side effects after the first two injection but fine now sorry can’t help with your blood results but hope it goes well when you start Pegasys good luck Poppy

Those ferritin and iron saturation levels sound around the same as mine were though saturation levels lower. I was feeling pretty terrible! Hb levels at times just about within range and therefore not anaemic. However low iron stores will also produce anaemia like symptoms. I was told the iron studies were ‘as expected’.

annem22
annem22 in reply to Ebot

My iron stores were absent so I don’t know what this all means. The doctors don’t seem to be concerned about it at all so i just don’t get it.

Ebot
Ebot in reply to annem22

If you trust your docs then I work on the basis ‘if they’re not worried, then I’m not worried’. I suspect if you had symptoms then they might respond. The problem is, that at least in my case, I have PV and high platelets, they can’t give me iron because it just creates a viscous circle. I did have iron supplements when I had ET (original diagnosis). May be worth asking more questions on your next visit or emailing the consultant and / or CNS between appointments. Let us know what you find out.

annem22
annem22 in reply to Ebot

Just curious as to what symptoms one would feel due to low Ferretin/iron? One MPN doctir said that they wouldn’t put me on any supplements. They said just to eat more foods rich in iron. They too were worried that this could be masked-PV which I still can’t wrap my brain around. If it were pv, wouldn’t my rbc be off?

Ebot
Ebot in reply to annem22

If your ferritin etc levels were so low you would probably feel like you were wading through treacle. Putting one foot in front of the other would seem like an enormous effort and overwhelming. Feeling ‘tired’ doesn’t begin to describe it! If you had PV you would expect to see your HCT levels climb. Possibly best to have a good chat with your docs / CNS. Write down all your questions. I can’t pretend that everything I’ve been told makes sense. And some of it seems counter intuitive. Indeed some of it is - even the docs acknowledge that!

Hi Anne,

I've been on Peg 45mgs once a week for a year now and my counts are normal. It's been fine for me and have minimal side effects. I would say to go in with a positive attitude and stick with it until you see the benefits and how it effects you over time. Hopefully it works well for you. Good luck

Jocko

Hi Anne,

I've been on Peg 45mg (two first weeks) and then 90mg por another two weeks, with no side effects until now; platelets going down since the first dosis. I am 37 years old with ET triple negative diagnosed this year. I was very scared at the beginning (the treatment is only motivated by my desire of getting pregnant), specially after reading a lot about interferon, but after my experience I think that the low dosis (90mg is very low) is very well tolerated by me. So, I am very pleased with it and certainly all the recent literature about interferon and MPNs is really promising! Go ahead, be positive, probably you won't feel any side effect. :-)

Hi Anne, I think you made the right decision given the rising platelets. Hopefully you will start at a low enough dose that you don't have any side effects, e.g. 45mcg/week. If you apply EMLA cream on the tummy 30 min before the injection, it will be 100% pain free. And if you inject at nighttime and take paracetamol then that should reduce/eliminate the flu-like symptoms that can be associated with the first injection. I had very mild side effects after the first ever injection (which for me was 90mcg), i.e. felt a bit dizzy and fragile, but that was a one-off, no more immediate side effects ever since. Good luck! Let us know how you get on. Susana x

That’s great to hear you are giving Peg Interferon a go!

Let us know how you get on ☺️

I’m sure you’ll find after the first injection that it is nothing to be scared of.

Hope it works well for you bring down the platelets.

I’ve only been on Peg for a month but after only 2 and a half weeks, platelets were already down 200! 🤗

annem22
annem22 in reply to CommonDaisy

That is great news and I’m glad it’s working out for you. I’m not concerned about the shots themselves, just the long term effects. But always glad to hear a good story so far.

Good luck with Pegasys. It has proved to be a wonder drug for me and well worth the (minor) side effects. Also worth bearing in mind it does take longer than Hydroxyurea to be effective so you might have to be patient. I know you’re probably nervous starting on interferon given all that’s written about the side effects. But Pegasys is much better tolerated than other types of Interferon and if you start off with a small dosage you shouldn’t really have any problems. Best wishes.

annem22
annem22 in reply to Marossi

Thank you Marossi. I’d much rather this than HU right now. I can handle the side effects temporarily. I just don’t want additional problems to add to alongside my struggles from the stroke. Thank you again for the well wishes and positivity.

You may also like...